Oklahoma, 2017

Flash Flooding and Flood in Oklahoma, August 6 to 7, 2017

August 6 to 7, 2017 · NWS OUN · 4 events in 4 counties and zones

After widespread rain and thunderstorms moved through during the predawn hours and weakened during the day, instability increased during the afternoon and intense thunderstorms developed along a stationary front across southern Oklahoma on the 6th. These storms moved slowly in a very moist environment causing heavy rainfall amounts and localized flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

After widespread rain and thunderstorms moved through during the predawn hours and weakened during the day, instability increased during the afternoon and intense thunderstorms developed along a stationary front across southern Oklahoma on the 6th. These storms moved slowly in a very moist environment causing heavy rainfall amounts and localized flooding and flash flooding. One severe wind gust was measured in Carter County but no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 6, 5:35 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 6, 5:35 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
635 PM CDT Sun Aug 6 2017

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
There is a lot of uncertainty regarding convective development
this evening and overnight, since the fate of storm development in
our forecast area will be partially dependent on what happens with
the large storm cluster from NW/KSJT to W/KFTW...and how much lift
the weak cold front (across central/southern Oklahoma) can
generate. TSRA were already mentioned in the TAFs for KLAW and
KSPS for this evening, and that seems reasonable, and likely
enough to keep, but storms are by no means definite at either
site. Models and recent history suggest that low clouds, mostly
with bases from 1,000 to 2,000 ft, but sometimes lower, will form
overnight, and will persist through at least mid-morning, if not
early afternoon on Monday. Winds are expected to be mainly from
the northeast at 10 to 15 kt, except, of course, in/near
thunderstorms.

CmS
&&

.PREV DISCUSSION... /issued 234 PM CDT Sun Aug 6 2017/

DISCUSSION...
Large complex of storms moved through overnight and this morning,
overturning much of the airmass across the area. There looks to be
some recovery going on across parts of central and southern
Oklahoma into north Texas this afternoon to the south of advancing
surface front. Could see scattered convection develop later this
afternoon along and south of this boundary across southern
Oklahoma. This activity would then shift south into north Texas
overnight. Some heavy rainfall is possible, but anticipate more
widespread potentially flooding rain to be south of the area. Do
not anticipate a flood watch at this time.

Rain chances linger across the south Monday, but a majority of
the area may remain dry Monday and Tuesday before another active
period commences Tue night/Wed and continues into next weekend.
This should keep temperatures in check through much of the
upcoming week with 80s being the rule for highs with most of the
90s confined to western north Texas. Flood watches may be
necessary by later in the week if what the models show comes to
fruition.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  83  68  84 /  10  10  10  20
Hobart OK         70  84  69  86 /  20  20  10  20
Wichita Falls TX  73  85  71  87 /  60  30  20  30
Gage OK           65  80  64  83 /  10  10  10  20
Ponca City OK     66  82  66  82 /   0   0   0  10
Durant OK         72  84  71  85 /  70  40  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/03/23
Hazardous weather outlook, Aug 6, 11:11 AM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1211 PM CDT Sun Aug 6 2017

OKZ004>048-050>052-TXZ083>090-071015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1211 PM CDT Sun Aug 6 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms this afternoon
and evening. The risk area is generally along and south of an
Altus to Ardmore and Durant line.

A nearly stationary outflow boundary, combined with strong
afternoon heating should result in scattered showers and
thunderstorms. Moderate instability will result in a few strong to
severe storms, mainly between 3 pm and 9 pm. Damaging wind gusts
to 70 mph and some hail will be possible with the stronger storms.

Heavy Rain/Flooding...
Thunderstorms could produce heavy rainfall this afternoon and
tonight, resulting in localized flooding. The most likely
locations to experience heavy rain and flooding are portions of
southern Oklahoma and north Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms chances will continue through next Saturday across
parts of Oklahoma and north Texas. A few strong to severe
thunderstorms with damaging winds will be possible at times, but
widespread or significant severe weather is not expected.

.Heavy Rain/Flooding...
Thunderstorms may produce locally heavy rainfall across the area
anytime Monday through next Saturday. Several inches of rainfall
may occur across parts of Oklahoma and north Texas through the
middle of next week. The heavy rainfall may result in flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 6, 6:30 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
730 PM CDT SUN AUG 6 2017

OKZ039-041-046-047-070100-
Stephens OK-Carter OK-Johnston OK-Murray OK-
730 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens...northern
Carter...west central Johnston and southwestern Murray Counties Until
800 PM CDT...

AT 727 PM CDT, strong thunderstorms were along a line extending from
4 miles west of Velma to near Ratliff City to near Turner Falls to 6
miles northwest of Mannsville, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Springer, Velma, Dougherty, Gene Autry, Tatums, Ratliff City, Graham,
Pooleville, Milo, Lake Of The Arbuckles, Turner Falls and Fox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3437 9781 3433 9746 3433 9717 3420 9693
      3422 9677 3449 9704 3447 9722 3447 9759
      3450 9781
TIME...MOT...LOC 0027Z 315DEG 11KT 3445 9775 3443 9754 3443 9717 3427
9692

03
Special weather statement, Aug 6, 6:37 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
737 PM CDT SUN AUG 6 2017

TXZ084-070100-
Foard TX-
737 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Foard County Until
800 PM CDT...

AT 734 PM CDT, a strong thunderstorm was located 5 miles southwest of
Thalia, moving south at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

Locations impacted include...
Crowell and Thalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3401 9978 3403 9953 3375 9948 3378 9953
      3378 9955 3380 9954 3379 9957 3380 9958
      3379 9958 3380 9961 3380 9963 3382 9964
      3381 9966 3383 9969 3381 9970 3383 9981
TIME...MOT...LOC 0034Z 349DEG 11KT 3395 9963

03
Special weather statement, Aug 6, 7:02 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
802 PM CDT SUN AUG 6 2017

OKZ039-045-046-070200-
Stephens OK-Carter OK-Jefferson OK-
802 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens...
northwestern Carter and northeastern Jefferson Counties Until 900 PM
CDT...

AT 758 PM CDT, a strong thunderstorm was located 4 miles southwest of
Velma, moving south at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Healdton, Velma, Loco, Ratliff City and Fox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3447 9783 3448 9748 3422 9744 3423 9789
TIME...MOT...LOC 0058Z 348DEG 11KT 3440 9770

03
Special weather statement, Aug 6, 7:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
816 PM CDT SUN AUG 6 2017

TXZ084-085-087-088-070145-
Wilbarger TX-Foard TX-Knox TX-Baylor TX-
816 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wilbarger...
southeastern Foard...northeastern Knox and northwestern Baylor
Counties Until 845 PM CDT...

AT 816 PM CDT, a strong thunderstorm was located 8 miles southeast of
Crowell, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Crowell, Thalia, Truscott and Gilliland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3396 9982 3402 9941 3371 9932 3368 9982
TIME...MOT...LOC 0116Z 326DEG 10KT 3387 9964

03
Special weather statement, Aug 6, 7:25 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
825 PM CDT SUN AUG 6 2017

TXZ087-070215-
Knox TX-
825 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Knox County Until 915 PM
CDT...

AT 824 PM CDT, a strong thunderstorm was located 10 miles west of
Benjamin, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Knox City, Benjamin, Truscott and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3340 9999 3382 10000 3383 9999 3383 9984
      3353 9963 3340 9975
TIME...MOT...LOC 0124Z 312DEG 11KT 3360 9997

03
Special weather statement, Aug 6, 7:40 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
840 PM CDT SUN AUG 6 2017

OKZ041-046-047-050>052-070215-
Love OK-Carter OK-Johnston OK-Marshall OK-Murray OK-Bryan OK-
840 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Love...southeastern
Carter...southwestern Johnston...Marshall...southeastern Murray and
Bryan Counties Until 915 PM CDT...

AT 837 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Ardmore to 5 miles northwest of Little City to 3
miles south of Utica to 7 miles south of Boswell. The storms were
nearly stationary.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Ardmore, Durant, Madill, Tishomingo, Lone Grove, Kingston, Dickson,
Colbert, Mannsville, Springer, Bokchito, Ravia, Achille, Bennington,
Silo, Mill Creek, Dougherty, Gene Autry, Kemp and Mead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3383 9583 3389 9593 3384 9602 3384 9614
      3376 9618 3377 9629 3369 9636 3378 9643
      3378 9647 3390 9659 3401 9679 3410 9726
      3428 9733 3444 9710 3445 9680 3420 9658
      3403 9609 3404 9594 3394 9594 3387 9580
TIME...MOT...LOC 0137Z 41DEG 10KT 3423 9711 3413 9669 3386 9623 3392
9591

03

The radar

The Altus AFB radar (KFDR), 3 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Tillman

When
August 6, 7:45 PM CST to 10:45 PM CST
Where
Tillman County, 1.01 mi SE of Frederick to 0.72 mi NE of Frederick
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.380, -99.007

Received via Twitter.

Thunderstorm Wind, Carter

When
August 6, 8:05 PM CST
Where
Carter County, 2.82 mi NNE of Lone Grove
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.220, -97.250

Flash Flood, Bryan

When
August 6, 9:02 PM CST to August 7, 12:02 AM CST
Where
Bryan County, 3.66 mi SSW of Armstrong to 4.18 mi SW of Armstrong
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.002, -96.368

Streets were closed in town due to flooding.

Flash Flood, Comanche

When
August 6, 11:00 PM CST to August 7, 2:00 AM CST
Where
Comanche County, 2.67 mi W of Lawton to 1.34 mi SSW of Lawton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.605, -98.436

Flash flooding resulted in at least two stranded vehicles due to high water, and barriers were placed on 4 roads in the city of Lawton.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719764, 719765, 719766, 719767.